Heat and medication: A recipe for disaster

Heat relief: Just add water. Whether we soaked in it or sipped it, water was the accessory of the day Tuesday. The high reached 97 degrees; look for the same Wednesday, with storms.
Heat relief: Just add water. Whether we soaked in it or sipped it, water was the accessory of the day Tuesday. The high reached 97 degrees; look for the same Wednesday, with storms. (AKIRA SUWA / Staff Photographer)
Posted: July 19, 2012

Many know it can be tough on your heart to shovel snow in the winter.

People may be less aware that heat, like the kind Philadelphia is experiencing this week, puts extra stress on the heart, too - it's work to make sweat - and certain medicines can make things worse. Some drugs disrupt the way our bodies usually regulate temperature, reduce bodily fluids, or slow the heart, all of which can make people less able to cope with heat waves.

People taking medicines for certain mental illnesses, heart problems and high blood pressure are especially vulnerable. But even drugs that most consider benign, such as antihistamines and motion sickness patches, can make it harder to handle the heat, experts said.

It's especially important for people taking such drugs to stay cool and well-hydrated with water, not Red Bull or beer. Caffeine and alcohol are dehydrating.

"The biggest thing we're hearing is that people are dizzy and light-headed and uncomfortable and can't breathe," said Mariell Jessup, medical director at the Penn Heart and Vascular Center and president elect of the American Heart Association.

She's seen a recent increase in patients who asked her to vouch that they need air-conditioning for medical reasons so their power won't be shut off when they can't pay their bills.

Kenneth Duckworth, a Boston psychiatrist who is medical director of the National Alliance on Mental Illness, said that, during hot weather, people with mental illnesses get in trouble when they have multiple risk factors. Maybe they're on a drug that interferes with temperature regulation and a diuretic for high blood pressure, and then they have to wait half an hour for the bus in the sun. Some live on meager disability payments and scrimp on air-conditioning or fans. They isolate themselves so no one knows they're feeling too paranoid to open a window.

People have gotten the message to check on their elderly neighbors, Duckworth said. You should also "consider the people in your family who are taking psychiatric medication."

People who take psychiatric drugs "should talk to their doctors and pharmacist to find out what medications they're on and what they should be doing," said Erme Maula, a nurse and program manager with the mental health association.

During especially hot weather, the Mental Health Association of Southeastern Pennsylvania and the city's Department of Behavioral Health step up efforts to encourage mentally ill people who are on the street or in marginal housing to seek cool places during the day and drink lots of water.

But Eric Stander, clinical service chief for emergency medicine at Hahnemann University Hospital, said people with mental illnesses generally don't end up in his emergency room unless they are homeless and drinking alcohol or taking illegal drugs.

Warren Robinson, manager of the outpatient pharmacy at Temple University Hospital, pointed out that the heat can be hard on medicines, too. Insulin can't sit in a hot car, and some eyedrops need lower temperatures. People think suppositories will be fine because they're wrapped in foil, but they won't. They melt. Skin creams can also melt and separate. When they cool, the active ingredient may settle in the bottom, so patients don't get the right dose anymore.

When it's hot, your body has to do all its usual things, plus carry extra blood to the skin for cooling. The arteries and veins open up a little to let heat out. That can exaggerate the effect of drugs, Jessup said.

The heart beats faster when it's hot. "If you have limited heart reserve, you're asking your heart to do more," said David Wiener, a cardiologist at Thomas Jefferson University Hospital.

People who have heart failure often take diuretics, which reduce fluid buildup. The drugs leave them slightly dehydrated even before they start sweating. Jessup said it can be very hard to manage fluids in extreme heat. Some people become dehydrated. Others overcompensate and drink too much, which also strains the heart.

Matthew Hurford, chief medical officer of Community Behavioral Health in Philadelphia, said people who take lithium for bipolar disorder need to be especially careful. Lithium is a salt that becomes more concentrated in the body as people sweat away fluids. Dehydrated patients can have dizziness, nausea, vomiting, and, in extreme cases, kidney damages.

Other psychiatric drugs, particularly older antipsychotics and antidepressants, can interfere with the body's temperature-regulation system. While most people stay a constant temperature, people on these drugs can be more "cold blooded," Duckworth said. Like reptiles, they're hotter when the air is hot and colder when it's cold. This makes patients more vulnerable to heat stroke.

Drugs like Flomax, Benadryl and Scopolamine can have the same effect, said Walter Kraft, medical director of the department of pharmacology and experimental therapeutics at Thomas Jefferson University.

We've all seen mentally ill people who wear winter coats when it's 90 outside. That kind of inappropriate clothing choice is a common symptom of what psychiatrists call the "disorganized" type of schizophrenia. Patients may not feel heat the way others do, but often they are particularly attached to clothes that may put them at risk for heat stroke. Maybe that coat got them through a cold winter and they're afraid someone will steal it.

Duckworth said he's tried to talk such patients into wearing lighter clothes and sometimes has to give up. "Doc, I'm wearing this coat," the patient will tell him firmly. Duckworth prescribes water and shade. "All we can do is be supportive and reasonable," he said.


Contact staff writer Stacey Burling at 215-854-4944 or sburling@phillynews.com.

comments powered by Disqus
|
|
|
|
|